MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ADVANTAGE SYSTEM; MESH, SURGICAL, SYNTHETIC, UROGYNECOLOGIC, FOR STRESS URINARY INCONTINENCE, RETR

BOSTON SCIENTIFIC CORPORATION ADVANTAGE SYSTEM; MESH, SURGICAL, SYNTHETIC, UROGYNECOLOGIC, FOR STRESS URINARY INCONTINENCE, RETR
Model Number M0068502000
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Urinary Retention (2119); Urinary Tract Infection (2120); Obstruction/Occlusion (2422); Urinary Incontinence (4572)
Date of Event 04/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block b3 date of event: the exact event onset date is unknown.The provided event date of april 3, 2017, was chosen as a best estimate based on the date of mesh implant.Block e1: this event was reported by the patient's legal representation.The implanting physician is: dr.(b)(6).(b)(6) hospital.(b)(6).United states (b)(6).Phone: (b)(6).The explanting physician is: dr.(b)(6).(b)(6) medical center.(b)(6).United states (b)(6).Phone: +(b)(6).Block h6: the following imdrf patient codes capture the reportable events of: e2330 - pelvic pain.E2328 - obstruction.E1309 - urinary retention.The following imdrf impact codes capture the reportable events of: f1903 - vaginal mesh excision.
 
Event or Problem Description
It was reported that an advantage system was implanted to the patient.After the procedure, cystoscopy confirmed spillage of urine from each of the ureteral orifices and there was no evidence of any lower urinary tract trauma.The excess vaginal epithelium was slightly excised and reapproximated in the midline.The bladder was left partially full to allow for a voiding trial in the recovery room.There was excellent hemostasis noted throughout the procedure.On (b)(6) 2023, the patient was diagnosed with bladder outlet obstruction and urethral pain.She underwent transvaginal sling removal, suprapubic approach, urethrolysis, and cystoscopy.She continues to experience urethral pain and was most bothered by her pelvic pain and has sensation of urinary tract infection.Prior to sling lysis, the patient did have incomplete bladder emptying and obstructive voiding symptoms.She has had an extensive evaluation by several physician's strain and female pelvic medicine and reconstructive surgery.She has tried pelvic floor physical therapy, trigger point injections, and undergone hydrodistention cystoscopy with botox.A magnetic resonance imaging (mri) was performed to rule out endometriosis, which came out negative.She also underwent lumbar and sacral mri which also came out negative.The patient voided with straining and did have dilation of the proximal urethra with an area likely obstructed.She wanted the mesh out since her urinary tract infection and stress urinary incontinence were worsening.Risks and benefits were discussed.During the procedure, an upside-down u incision was performed after infiltrating the vaginal epithelium with lidocaine with epinephrine for hydrodissection and the vaginal epithelium was dissected off the underlying tissue.Evidence of a prior cystocele repair and the scar tissue was swept away.When the mid-urethra was evaluated, a scar was noted to arise from the level of the mid-urethra up to the distal urethra.The physician could not visualize or palpitate any mesh in the area so urethrolysis was performed.All scar tissue was removed laterally to free the area of the bladder neck up to the distal urethra.The retropubic space was hemostatic at this point.Blunt dissection was used to free the bladder and urethra of any scar from previous surgery.Underneath the pubic symphysis was palpitated and any tissue attaching to the mid and distal urethra was freed.The urethra was free circumferentially and a finger was able to pass and visualize the contralateral side.Lateral attachments were also free.A rigid cystoscopy was performed demonstrating a normal urethra without injury and normal bladder.The foley catheter was replaced.After freeing up some more scar tissue, the physician was able to visualize the mesh material from the superior aspect of the pubic symphysis.When a counter incision in the suprapubic area was performed, a suprapubic incision was marked out, and the incision carried approximately eight centimeters.Blunt and sharp dissection was taken down to the fascia and the physician was able to palpate the suprapubic site of the right sided mesh arm-- freeing the arm off the pubic symphysis and the distal end was communicating to the lateral aspect of the urethra.The mesh was removed in its entirety as well as the scar tissue near the urethra.When the similar approach was taken on the contralateral side, the mesh arm was very lateral and approaching the obturator space.It also had infiltrated into the periosteum of the pubic symphysis.The entirety of the left arm was removed, with care as it was close to the obturator nerve.Once the mesh was removed, a cystoscopy was performed which was normal.After reevaluating from a suprapubic as well as vaginal approach and confirming that all scars had been lysed, the suprapubic incision was closed.Floseal and surgicel was used for hemostasis in the retropubic space since there was some oozing which was difficult to control coming from the periosteum.After adequate hemostasis was obtained, the vaginal epithelium was closed.The foley catheter was left to drain and hooked up to a drainage bag.
 
Additional Manufacturer Narrative
Block b3 date of event: the exact event onset date is unknown.The provided event date of april 3, 2017, was chosen as a best estimate based on the date of mesh implant.Block e1: this event was reported by the patient's legal representation.The implanting physician is: dr.(b)(6).Phone: (b)(6).The explanting physician is: dr.(b)(6) phone: (b)(6).Block h6: the following imdrf patient codes capture the reportable events of: e2330 - pelvic pain.E1309 - urinary retention.E1310 - urinary tract infection.The following imdrf impact codes capture the reportable events of: f1903 - vaginal mesh excision.Block h6 updated; obstruction, bowel has been removed.
 
Event or Problem Description

Brand Name
ADVANTAGE SYSTEM
Common Device Name
MESH, SURGICAL, SYNTHETIC, UROGYNECOLOGIC, FOR STRESS URINARY INCONTINENCE, RETR
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
FREUDENBERG MEDICAL MIS INC
2301 centennial boulevard
jeffersonville IN 47130
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key20695964
Report Number2124215-2024-70095
Device Sequence Number6471247
Product Code OTN
UDI-Device Identifier08714729470274
UDI-Public08714729470274
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K020110
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/04/2019
Device Model NumberM0068502000
Device Catalogue Number850-200
Device Lot Number0000044727
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2024
Supplement Date Received by Manufacturer11/29/2024
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date12/27/2024
Date Device Manufactured10/04/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age41 YR
Patient SexFemale